By Miriam O. from Ponce, Puerto Rico
I posted the following in another post about hair loss/thinning.
...I know when your protein intake changes it can cause hair thinning. If you are taking any medications, those can cause hair thinning.
I have this problem due to my medications, sometimes worse than other times. My doctor told me to try Head and Shoulders or if you want something stronger than try Nizoral or Neutrogena T/Gel. Even though these shampoos are for dandruff issues they really help with thinning hair. I have oily hair so you wouldn't think my scalp is dry but the hair follicles themselves need help.
A couple of things to keep in mind... don't brush your hair when wet or you could try a shorter hair style, use brushes and combs with widely spaced bristles and teeth with smooth tips.
____ My issue got really bad where I could see my scalp too. I tried the previously mentioned products and they really help me.
Perhaps you're just overly worried? Genetics play a huge part when it comes to hair loss and definitely health and medications do too. I was a hairstylist for thirty five years and have seen it all and am now personally health challenged and taking four different medications but try to not let things like hair loss be a big deal. The worst case scenario I can think of is having to wear a wig and the best case scenario is to be able to wear a cute bandana. Please don't let something like you're worried about bother you! Hair is just hair and in the scheme of living it's what is inside of your heart and soul that matters most :-) Also, hair naturally thins with age no matter what and we all lose, young or old or healthy or not healthy, about 100 hairs a day.
Lots of medicines can cause hair loss, especially blood pressure meds. Also diet can contribute to hair loss.
This is not a remedy but a tip. I also have thinning hair and when I went to a dermatologist he told me it was hereditary and the only thing on the market to use that he knew about was Rogaine. But another good thing I found to use was Toppix found at Sally Beauty Suppy if you have one near you. Its a fiber sprinkled on the head to make it look like you have a full head of hair. Wow does it do a good job for me.
Are you on any cholesterol-lowering medications? I'm on Zocor and after my hair started thinning out and I told my doctor, he cut the dosage in half and it hasn't gotten any worse.
Avoid hair dryers and coloring agents. I am 70 and many women my age have very thin hair, but it is the ones who are constantly having permanets, using a hot hair dryer, and/or coloring their hair. I would check with a doctor for any other causes. Use only the most natural and gentle products, olive oil is fine. Keep a loose hair style, do not pull your hair tightly in a bun or pony tail, but use a looser version. Good luck.
I have been experiencing something similar. I would hope that first you get screened any auto immune disorder as they often cause this type of hair loss. Things like lupus, etc.
I have found that after washing my hair and conditioning it if I apply a quality leave in treatment or oil and then keep my hair in a loose bun it seems to protect the hair I have left. I do this while it is still damp and then clip on a fake ponytail over it. No one knows! And all day long my hair is getting deep conditioned and I look great.
Also eat a balanced diet as any lack of vitamins and minerals can contribute to hair loss. I prefer to add a whey protein shake, and "hair vitamins" myself. It really helps!
Add your voice to the conversation. Click here to answer this question.